Listen to advice and accept discipline, and at the end you will be counted among the wise. Proverbs 19:20 (NIV)
I grew up in Florida in a time when children stayed outside all day playing in the sun without sunscreen and teenagers slathered themselves with baby oil to get a tan that started as sunburn. I had the first skin cancer sliced off my nose when I was 25. Another a few years later and now, twice I year, I visit the dermatologist to get zapped with liquid nitrogen. My face took the brunt of the abuse although I keep an eye on my chest, arms and hands as well. A couple of years ago, the doctor gave me a prescription for Solareze, a cream designed to attack precancerous spots. I tried to use it twice, but had an allergic reaction to it both times so stopped before the dosage was complete. Six months ago, she asked me to consider a different medication called Carac. I was reluctant to try it for several reasons. It is expensive even with my good insurance coverage, I do a lot of public speaking and did not want to have to worry about my appearance, and because I was afraid I might be allergic to the ingredients. At my last appointment, she talked me into it reminding me that skin cancer can be fatal and then, as an aside, “some people feel that they look younger after the treatment.” Okay, call me shallow, but looking younger caught my attention. I took the prescription. It said to apply it at bedtime for two or three weeks. But finding a time to start was complicated. Week after week went by without using because I always had something on my calendar to prevent it. A trip to Guatemala, an awards program, historical walking tours, speeches to local civic groups. Last week, a stern lecture from my doctor found me pulling out the tube and smearing it on my face. Despite my misgivings, I was not prepared for the side effects. The burning even after one dose, the swelling of my face and neck, the hives, the itching, the blurry eyesight and headache had me running to the Internet where I found pictures of people undergoing treatment with what I learned is a chemotherapy drug. The side effects can be horrendous. The websites scared me to death, and I began wondering if dying from cancer would not be as harsh. Before I decided to discontinue treatment after only a couple of days, I did find some encouragement and suggestions for products to help with the side effects. I discovered that the face soap and shampoo I use regularly have ingredients that react with those in Carac. Changing those products, adding in a moisturizer for sensitive skin, utilizing cold compresses, wearing sunscreen in the day and taking Advil PM at night to help me sleep are getting me through. I am now at Day Eight and though my eyes are sometimes swelled shut in the morning, I have not missed a day of work, yet. But, I have already decided that as much as I would like to use the medicine for the maximum time recommended, I will have to stop at two weeks in order to allow my skin time to heal before I go back to Guatemala July 7. I do not want to frighten the kids. As it is, I will be going to a reunion where I will see people I have not seen in 30 years with puffy, blistered, peeling skin. Now that I think about it that is probably how they remember me. After all, those teenage attempts a tanning a pale faced girl are what got me into this position in the first place. So, what is the moral of this story other than to stay out of the sun and ask your doctor about possible side effects and interactions before taking a new medicine? As someone who likes to give advice, I learned that there is at time when too much information can be as harmful as no information. And that advice given with practical, concrete ways to help is much better than scare tactics. Because not everyone will react the same way to a medicine or to life. We need to temper our enthusiasm to help remembering that everyone is different in their perspective and their needs.